Maine, 2023

Damaging Wind in Maine, September 7, 2023

September 7, 2023 · NWS CAR · 1 event in 1 county or zone

Diurnal instability with unseasonable late season heat and humidity supported afternoon thunderstorm development. An isolated severe thunderstorm produced damaging winds in southeast Aroostook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Diurnal instability with unseasonable late season heat and humidity supported afternoon thunderstorm development. An isolated severe thunderstorm produced damaging winds in southeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 7, 5:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 7, 5:00 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
600 PM EDT Thu Sep 7 2023

.SYNOPSIS...
A slow moving frontal system approaches from the west tonight
through Friday night. The cold front associated with this system
moves into Maine Saturday and then stalls over the area into early
next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
6 PM Update: Scattered showers and thunderstorms early this
evening from southern Piscataquis County north to the Saint John
Valley. Unusually high dew points for this time of year in the
low 70s for most inland areas. Thunderstorms are producing
torrential downpours and stronger storms may locally produce
small hail and brief gusty wind. The activity will likely
diminish a bit in intensity with the loss of daytime heating,
but still expect at least isolated storms until around midnight
tonight. Watching an area of thunderstorms moving across
northern Vermont and this activity will likely work into
portions of western Maine over the next 1-2 hours. The stronger
storms look like they will likely remain south of the area and
the activity should weaken later this evening. Right now it
looks like most activity this evening is north of the Greater
Bangor Region. Only minor tweaks based on the latest conditions
and expected conditions through the evening hours.

Previous discussion:
Stable conditions continue on the far eastern side of the
forecast area as the upper ridge will crests over the area this
afternoon. In the sunshine and cyclonic flow over western
portions of the forecast area, fat SBCAPE values approaching
2000 to 3000 J/kg have developed. This instability has produced
pulse thunderstorm activity this afternoon that will continue
into the evening. Shear looks marginal for storm organization
and storms have been short-lived. Cannot totally discount gusty
winds and small hail with the strongest cores through the
evening, but heavy rainfall seems like a more probable concern.
PWs surge over 1.75 inches this evening. Dew points over 70F and
minimal storm motions led to mention of locally heavy rainfall
in much of Piscataquis County into the evening. Could easily see
a quick 1 to 2 inches from the stronger cells.

The instability does not really diminish this evening and
tracks towards NE Aroostook through the evening. Therefore have
left thunderstorms in the forecast until midnight in a corridor
from Piscataquis County towards northern Aroostook County. The
combination of the rainfall and dew points still in the upper
60s or higher make fog and low clouds a decent bet again
tonight...especially where any clearing occurs. Also expect
another round of coastal fog tonight into Friday morning.

For Friday, the powerful upper level high in the Atlantic
strengthens northward and westward while the approaching upper
trough fills. The upper high is forcing this upper trough to
remain well west of the CWA through tomorrow. This will keep
the weakening surface cold front west of the area into Friday
evening. The best chance for thunderstorms will be towards the
North Woods and northern Aroostook County with stable conditions
all day for Downeast. The question will be how much surface
heating will occur. Forecast SBCAPE values are lower than today.
Shear still looks less than favorable. While the forecast area
has been placed in a marginal risk by SPC, the case for enhanced
wording for northern and eastern Maine is less than compelling
given expected shear and instability parameters.

Heat and humidity remains over the area Friday with highs in the
80s and anomalously high dew points over 70F. Conditions do not
reach heat advisory criteria again, but this will have to be
re-evaluated tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Strong upper level ridge remains across the western Atlantic.
Weakening cold front approaches Friday evening and crosses
Northern and Central areas after midnight. The front then
stalls Downeast as it encounters the strong ridging in the
western Atlantic. Shower and thunderstorm chances will be
highest across northern and central areas Friday evening,
nearer the approaching front. Saturday and Sunday remain
unsettled with the front lingering across Downeast, with
chances for showers and thunderstorms from time to time.
Saturday will be the warmer day with highs in the upper 70s
to near 80. Highs on Sunday will be in the low to mid 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Shower chances start to increase Sunday night and Monday as the
lingering front moves starts to lift back north as a warm front.
Showers are likely on Monday along with cooler afternoon highs.
Shower chances start to decrease later Monday night into Tuesday
as somewhat drier air associated with Canadian high pressure to
our northwest. mainly dry weather expected Tuesday into Tuesday
night. Another disturbance may bring more showers mid week.
Moisture may pulled toward the region from a potential tropical
system late next week but that remains to be seen this far out.
Expect near normal temperatures on Monday with generally a bit
below normal for remainder of week.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions with scattered thunderstorms are
expected through this evening. IFR to LIFR cigs/vis are expected
to arrive along the coast to include BHB this evening. IFR
conditions are forecast to affect all sites after midnight into
early Friday morning with dew points in the low to mid 70s.
However, confidence is not exceptionally high depending on the
strength of southwest winds just above the boundary layer. These
winds can provide downslope drying for numerous sites such as
CAR, PQI and BGR.

For Friday morning, there is evidence of low level moisture that
could keep MVFR cigs in the eastern Aroostook corridor from HUL
to FVE. Low clouds may persist at BHB well into the morning.

VFR conditions are forecast Friday afternoon, but thunderstorms
will again be possible...most likely in a corridor from GNR
towards Clayton Lake.

SHORT TERM:

Fri night and Sun...MVFR/IFR in patchy fog. Improving to VFR
in mornings.

Sat night thru Mon...MVFR/IFR in showers slight chance tstms.

Mon night and Tue...VFR.

&&

.MARINE...
NEAR TERM: Fog is the primary concern tonight and Friday as
anomalously warm/moist air moves over the cold offshore waters.
The stable conditions mean that winds had to be adjusted down
from model guidance. Seas will remain at 2 feet or less with a
possible increase in the long period south swell towards 3 feet
late Friday.

SHORT TERM: Winds/seas generally remain below SCA levels
through period.&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 5 PM EDT this afternoon for MEZ015-031.
MARINE...None.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/MCW
Short Term...TWD
Long Term...TWD
Aviation...CB/MCW/TWD
Marine...CB/MCW/TWD
Hazardous weather outlook, Sep 7, 3:57 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
457 PM EDT Thu Sep 7 2023

MEZ001>006-010-011-015>017-029>032-082100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
457 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-082100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
457 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Dense fog is possible over the waters tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dense fog is possible over the waters Friday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

In the hours before

Special weather statement, Sep 7, 12:32 PM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
132 PM EDT Thu Sep 7 2023

MEZ002-071815-
Northeast Aroostook ME-
132 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY
THROUGH 215 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville Plantation, or 10 miles southwest of Portage, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Masardis, Nashville Plantation, Castle Hill, Squa Pan,
Garfield, and Nashville.

This includes State Highway 11 between Masardis and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 6873 4670 6861 4671 6825 4648 6834
TIME...MOT...LOC 1731Z 275DEG 12KT 4664 6860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sinko
Special weather statement, Sep 7, 4:11 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Caribou ME
511 PM EDT Thu Sep 7 2023

MEZ002-072200-
Northeast Aroostook ME-
511 PM EDT Thu Sep 7 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL AROOSTOOK COUNTY THROUGH
600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Russel Crossing, or 16 miles southwest of Portage,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Oxbow, Nashville Plantation, Russel Crossing, Garfield, and
Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4646 6849 4653 6882 4656 6882 4660 6881
      4672 6868 4674 6838
TIME...MOT...LOC 2110Z 276DEG 14KT 4660 6873

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sinko
Special weather statement, Sep 7, 4:29 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Caribou ME
529 PM EDT Thu Sep 7 2023

MEZ002-005-072215-
Northeast Aroostook ME-Northern Penobscot ME-
529 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL AROOSTOOK COUNTY THROUGH
615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Russel Crossing, or 18 miles southwest of Portage,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Masardis, Oxbow, Scopan, and Garfield.

This includes State Highway 11 near Masardis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4649 6880 4658 6872 4655 6827 4632 6853
TIME...MOT...LOC 2128Z 284DEG 16KT 4653 6867

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, Sep 7, 5:19 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
619 PM EDT Thu Sep 7 2023

MEZ002-005-006-072300-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
619 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES THROUGH 700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moosehorn Crossing, or 21 miles north of Patten, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oxbow, Merrill, Moro Plantation, Grand Lake Seboeis, Webbertown, and
Saint Croix.

This includes State Highway 11 near Knowles Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4622 6878 4631 6874 4645 6830 4614 6828
TIME...MOT...LOC 2219Z 256DEG 18KT 4628 6866

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, Sep 7, 6:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Caribou ME
718 PM EDT Thu Sep 7 2023

MEZ001-072330-
Northwest Aroostook ME-
718 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT  THROUGH 730 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madawaska, moving east at 20 mph. A wind gust to 54 MPH was reported
at the Frenchville Airport at 711PM EDT.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madawaska, Grand Isle, and Saint Agatha.

This includes US Highway 1 near Grand Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4736 6823 4734 6821 4734 6820 4733 6818
      4733 6816 4732 6815 4731 6815 4728 6810
      4726 6812 4724 6830 4736 6832
TIME...MOT...LOC 2317Z 270DEG 19KT 4730 6821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Sinko

The radar

The Caribou radar (KCBW), 28 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
September 7, 6:30 PM EST
Where
Aroostook County, 0.84 mi SW of Oakfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.090, -68.160

Several trees were toppled on River Road in Oakfield by wind gusts estimated at 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139916.